Alert archive / Montana / Red Flag Warnings in 2014
Red Flag Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Sep 24, 2014, 4:42 AM MDT for 4 counties in Montana. It took effect at Sep 24, 2014, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2014, 4:42 AM MDT (10:42 UTC)
- In effect from
- Sep 24, 2014, 12:00 PM MDT
- Expired
- Sep 24, 2014, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 10.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2472 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
298 WWUS85 KTFX 241042 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 442 AM MDT WED SEP 24 2014 MTZ112-250100- /O.UPG.KTFX.FW.A.0003.140924T1800Z-140925T0400Z/ /O.NEW.KTFX.FW.W.0004.140924T1800Z-140925T0100Z/ EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES- 442 AM MDT WED SEP 24 2014 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 112... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONE 112. * WINDS...INCREASING SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. * TIMING...THIS AFTERNOON AND EARLY EVENING. * RELATIVE HUMIDITY...15 TO 20 PERCENT ACROSS THE FOOTHILLS AND PLAINS. * TEMPERATURES...IN THE MID 80S. * IMPACTS...GRASSLANDS AND FIELDS HAVE BECOME VERY DRY. THE COMBINATION OF GUSTY WIND AND LOW HUMIDITY COULD LEAD TO RAPID AND DANGEROUS FIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
1 follow-up statement
732 WWUS85 KTFX 250044 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 644 PM MDT WED SEP 24 2014 MTZ112-250145- /O.EXP.KTFX.FW.W.0004.000000T0000Z-140925T0100Z/ EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES- 644 PM MDT WED SEP 24 2014 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 112... WINDS AND TEMPERATURES WILL LOWER WITH RELATIVE HUMIDITY INCREASING THIS EVENING...THUS THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$ HTTP://WEATHER.GOV/GREATFALLS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 23, 11:00 PM MDT, 5 hours 42 minutes earlier.
Area forecast discussion, Sep 23, 11:00 PM MDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1100 PM MDT Tue Sep 23 2014 Aviation section updated .UPDATE... Increased PoPs/QPF across Hill, Chouteau, Fergus and Blaine counties through midnight as scattered showers and isolated thunderstorms move over the area. These showers have been gradually diminishing over the last few hours and should end by midnight. In addition, there are a few showers approaching the Continental Divide so have kept a slight chance pops in the higher terrain along the divide through midnight. Precipitation amounts with these showers will be less than one-tenth of an inch. Brief gusty winds of 20 to 30 mph are also possible. The remainder of the forecast is on track so made no further changes. MLV && .AVIATION... UPDATED 0500Z. VFR conditions will prevail over the region through the period. A few light showers will diminish over North Central MT by 09z. Otherwise mostly dry conditions are expected. Breezy west surface winds will develop over the region during the afternoon hours on Wednesday. Brusda && .FIRE WEATHER...Winds across the Northern Rockies will strengthen through the night and become strong and gusty Wednesday afternoon. Relative humidities will drop below 20 percent along the slopes of the Rockies and adjacent plains. Grasslands and fields in the region have become very dry. Due to the combination of winds, humidities and dry fuels, a Fire Weather Watch has been issued for Wednesday afternoon and evening. && .PREV DISCUSSION... /ISSUED 545 PM MDT Tue Sep 23 2014/ Tonight through Thursday...A deep trof is over the Eastern Pacific and southwest flow ahead of this system is bringing moisture towards Central Montana. Mid-level winds will strengthen during the night and overnight lows remain quite moderate in some locations. Warm conditions will continue as the air mass will be quite warm and near record max temps are expected Wednesday. Conditions will become slightly unstable Wednesday afternoon across the southern half of the CWA but without the moisture needed for development. In the upper levels, a jet will move across the Pacific Northwest and across the Northern Rockies Wednesday. Strong gusty winds will develop across the Northern Rockies and adjacent plains. With some dry conditions existing across the northwest, a fire weather watch has been issued for Wednesday afternoon and evening for that area. The low pressure trof over the Eastern Pacific remains nearly stationary and Central Montana will continue to be influenced by upper level high pressure. The air mass will remain dry, stable, and warm through Thursday, and near record max temps are again possible Thursday. Zelzer Thursday Night through Tuesday...Medium range models are in good agreement with the general unsettled pattern through this period with a significant cool down. However, there are some minor placement differences with regards to precipitation throughout the period, so have gone with a continued compromise solution. The deep upper level trough of low pressure, with its axis off the Pacific coast, will continue to move onshore through Saturday. The resulting moist and unstable southerly flow aloft will bring an increasing chance of showers and thunderstorms to the area. The trough will become more negatively tilted Saturday night through Sunday night, which will bring a more southeasterly flow to the area that will tap into some moisture from the Gulf of Mexico. Diffluence aloft will also increase in this flow configuration, which will add lift to the system. A cold front in Canada will also move south nudging into north central Montana Friday night into Saturday, shifting winds to a more upsloping northerly direction. With this combination of moisture, lift, and upslope, chance of showers will increase into the likely category for much of the area. Mention of thunderstorms also appropriate for the southern and eastern portions of the area. Temperatures in the 70s to lower 80s on Friday will generally fall into the mid 50s to 60s on Saturday. The trough will begin moving off to the east out of the area Monday into Tuesday, and although models differ on the exact details during this period, they do agree on keeping temperatures cooler and weather unsettled with a chance of showers and a lesser chance of thunderstorms. Highs will generally stay in the mid 50s to mid 60s and lows will fall into the mid 30s and 40s. Mountain locations will likely receive at least a light rain/snow at times through the weekend and into the early part of next week. && .PRELIMINARY POINT TEMPS/POPS... GTF 57 89 54 88 / 10 0 0 0 CTB 48 87 44 82 / 10 0 0 0 HLN 53 89 52 87 / 10 0 0 0 BZN 49 85 47 85 / 10 0 0 0 WEY 37 74 35 75 / 10 0 0 0 DLN 51 83 48 82 / 10 0 0 0 HVR 52 91 52 89 / 20 0 0 0 LWT 53 89 54 90 / 20 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH from Wednesday afternoon through Wednesday evening Eastern Glacier...Eastern Pondera...Liberty...Northern Rocky Mountain Front...Toole. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/NWSGreatFalls
Nearby
Red Flag Warnings in Montana, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.